Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 3, NWS Sioux Falls, SD

April 7, 2015Lyon County, Iowa; Nobles County, Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 7, 2015, 12:22 PM CDT for Lyon County, Iowa; Nobles County, Rock County, Minnesota. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2015, 12:22 PM CDT (17:22 UTC)
Expired
Apr 7, 2015, 1:00 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lyon County, IA, Nobles County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 47 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 12:28 PM CDTHAIL 0.883 E Steen, MN
Apr 7, 12:30 PM CDTHAIL 0.885 Ene Steen, MN
Apr 7, 12:30 PM CDTHAIL 15 Ene Steen, MN
Apr 7, 12:35 PM CDTHAIL 0.56 Sse Luverne, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

097 
WUUS53 KFSD 071722
SVRFSD
IAC119-MNC105-133-071800-
/O.NEW.KFSD.SV.W.0003.150407T1722Z-150407T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1222 PM CDT TUE APR 7 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LYON COUNTY IN NORTHWESTERN IOWA...
  SOUTHWESTERN NOBLES COUNTY IN SOUTHWESTERN MINNESOTA...
  SOUTHEASTERN ROCK COUNTY IN SOUTHWESTERN MINNESOTA...

* UNTIL 100 PM CDT

* AT 1222 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LESTER...OR
  NEAR ROCK RAPIDS...MOVING NORTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ELLSWORTH AROUND 1240 PM CDT.
  ADRIAN AROUND 1255 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE STEEN
AND MAGNOLIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4343 9627 4352 9636 4371 9599 4359 9583
TIME...MOT...LOC 1722Z 236DEG 32KT 4349 9624 

HAIL...1.00IN
WIND...<50MPH

$$
CHENARD
2 follow-up statements
843 
WWUS53 KFSD 071732
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1232 PM CDT TUE APR 7 2015

IAC119-071741-
/O.CAN.KFSD.SV.W.0003.000000T0000Z-150407T1800Z/
LYON IA-

1232 PM CDT TUE APR 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LYON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4359 9583 4350 9615 4350 9619 4358 9624
      4371 9599
TIME...MOT...LOC 1731Z 234DEG 29KT 4354 9615 

$$

MNC105-133-071800-
/O.CON.KFSD.SV.W.0003.000000T0000Z-150407T1800Z/
NOBLES MN-ROCK MN-
1232 PM CDT TUE APR 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHWESTERN NOBLES AND SOUTHEASTERN ROCK COUNTIES...

AT 1231 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELLSWORTH...
OR 8 MILES NORTH OF ROCK RAPIDS...MOVING NORTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  ADRIAN AROUND 1255 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
MAGNOLIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4359 9583 4350 9615 4350 9619 4358 9624
      4371 9599
TIME...MOT...LOC 1731Z 234DEG 29KT 4354 9615 

HAIL...1.00IN
WIND...<50MPH

$$

CHENARD
776 
WWUS53 KFSD 071751
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1251 PM CDT TUE APR 7 2015

MNC105-133-071800-
/O.EXP.KFSD.SV.W.0003.000000T0000Z-150407T1800Z/
NOBLES MN-ROCK MN-
1251 PM CDT TUE APR 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NOBLES AND
SOUTHEASTERN ROCK COUNTIES WILL EXPIRE AT 100 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4359 9583 4350 9615 4350 9619 4358 9624
      4371 9599
TIME...MOT...LOC 1747Z 236DEG 32KT 4354 9615 

$$

CHENARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:23 AM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Apr 7, 6:23 AM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
623 AM CDT TUE APR 7 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 332 AM CDT TUE APR 7 2015

A SHORTWAVE PRESENTLY PUSHING THROUGH SOUTHWESTERN NEBRASKA WILL
CONTINUE TO LIFT NORTHWARD TODAY...AND WITH INCREASING THETA E
ADVECTION AND ELEVATED INSTABILITY EXPECTING CONVECTION TO DEVELOP
THROUGH OUR LOWER MO RIVER VALLEY AND NORTHWESTERN IOWA ZONES DURING
THE MORNING HOURS. BEFORE THEN...COULD STILL SEE AREAS OF DRIZZLE
AND PATCHY FOG WITH DRY AIR IN THE MID LEVELS...BUT AS THE LIFT
INCREASES WITH THE APPROACHING WAVE AND MOISTURE DEEPENS WOULD
EXPECT MAINLY LIGHT RAIN TO BE THE DOMINATE PRECIPITATION TYPE
OUTSIDE OF HEAVIER CONVECTION. BY LATER IN THE AFTERNOON EXPECT
PRECIPITATION CHANCES TO TAPER OFF AS FORCING MOVES AWAY FROM THE
AREA...THOUGH EXPECT STRATUS TO HOLD TIGHT WITH LOW LEVEL MOISTURE
REMAINING. IT WILL BE A COOL DAY WITH THE CLOUDS AND EASTERLY
FLOW...WITH HIGHS MAINLY 40S...THOUGH TOUCHING ON 50 THROUGH THE MO
RIVER CORRIDOR.

BY THIS EVENING ANY LINGERING PRECIPITATION IN THE EAST SHOULD END
WITH A MOSTLY DRY NIGHT AS SUBSIDENCE INCREASES ACROSS THE AREA. THE
EXCEPTION WOULD BE THE POSSIBILITY OF AN ISOLATED SHOWER OR SOME
PATCHY DRIZZLE IN OUR FAR SOUTHWEST TOWARD WEDNESDAY MORNING AS THE
NEXT WEAK SHORTWAVE EJECTS OUT OF THE WESTERN CONUS TROUGH. LOWS
OVERNIGHT LOOK TO RANGE FROM THE MID 30S NORTH OF INTERSTATE 90 TO
NEAR 40 THROUGH OUR SOUTHERN ZONES.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 332 AM CDT TUE APR 7 2015

LATEST GUIDANCE SUGGESTS THAT WEDNESDAY MAY BE SLIGHTLY DRIER
THAN EARLIER ANTICIPATED...AS MODELS SUGGEST A PERIOD OF SHORTWAVE
RIDGING MOVING OVERHEAD DURING THE DAY ON WEDNESDAY AND A FAIRLY
DRY LAYER OF AIR ADVECTING INTO THE MID-LVLS. STRATUS WILL STILL
REMAIN IN PLACE...AND AS UPPER TROUGHING OVER THE WEST COAST
BEGINS TO EJECT EASTWARD...A SECONDARY SURGE OF LOW-LVL MOISTURE
WILL TAKE PLACE. WOULD ANTICIPATE FAIRLY WIDESPREAD DRIZZLE OR
LIGHT RAIN DEVELOPING BY THE LATE AFTERNOON HOURS AND LIFT
NORTHEAST.

QUESTIONS STILL REMAIN ON THE EVOLUTION OF THIS TROUGH AS IT ENTERS
THE PLAINS.  BETWEEN THE HYPER-OVERDEVELOPED SOLN OF THE NAM...TO
THE MUCH WEAKER AND OPEN WAVE SOLN OF THE ECMWF...FALLS THE
SLIGHTLY MORE CONSISTENT AND MIDDLE GROUND GFS/GEM. THE MYRIAD OF
RECENT SOLNS SUGGESTS THAT WITH THE WAVE APPROACHING MORE
POSITIVELY TILTED AND DEEPENING TO THE EAST...THAT THE STRONGEST
MOISTURE ADVECTION COULD ALSO BE SHUNTED EAST OF THE AREA. MEANING
THAT WHILE THE SOUTHEASTERN THIRD OF THE CWA COULD SEE A FEW
THUNDERSTORMS WEDNESDAY EVENING AS A SURGE OF HIGHER THETAE AIR
MOVES THROUGH THE AREA...A DRY SLOT MAY ALSO SLIDE NORTHWARD AND
LIMIT QPF ELSEWHERE THROUGH THE NIGHT TO DRIZZLE/SPRINKLES.
ELEVATED INSTABILITY IN THE EAST STILL NOT ALL THAT
IMPRESSIVE...BUT COULD NOT RULE OUT HAIL IN A FEW STORMS IF THEY
CLIP THE AREA. ALSO UNKNOWN IS THE IMPACT OF CONVECTION OVER THE
LOWER MO RIVER VALLEY WEDNESDAY EVENING.

OUR HIGHEST CHANCE FOR MORE SIGNIFICANT RAINS COULD HOLD OFF UNTIL
THURSDAY WHEN THE DEFORMATION PRECIPITATION AREA MOVES ACROSS.
SHOULD THIS WAVE BEGIN TO DEEPEN LIKE THE GFS/GEM/NAM SUGGEST...THEN
A HEALTHY DOSE OF RAIN IS POSSIBLE.  HOWEVER...THERE ARE A FEW
INDICATIONS THAT THIS AREA OF PRECIPITATION COULD TREND LOWER.  WHEN
IT COMES TO THE CHANCES FOR WINTRY PRECIPITATION ON
THURSDAY/THURSDAY EVENING...A FEW THINGS WORKING AGAINST THIS
SYSTEM.  FIRST AND FOREMOST...COLD AIR WILL NOT BE IN PLACE...SO ANY
SNOW TRANSITION WOULD HAVE TO BE DONE BY DYNAMIC COOLING.
SECONDLY...THE TIMING OF THIS SYSTEM WOULD SEND THE DEFORMATION BAND
THROUGH DURING THE DAYTIME HOURS.  FINALLY...THE RAPID EASTWARD
PROGRESSION OF THE WAVE WOULD SUGGEST THAT IT MATURES EAST OF THE
CWA. FOR NOW...WILL CONTINUE A RAIN/SNOW MIXTURE LATE THURSDAY
AFTERNOON/EVENING BUT WOULD NOT EXPECT MUCH IF ANY ACCUMULATION IF
SNOW DOES FALL.

HEADING INTO THE WEEKEND.  MODELS DIVERGE IN HANDLING LINGERING
ENERGY OVER THE NORTHERN ROCKIES.  THE LARGE NORTHERN PACIFIC TROUGH
ALONG WITH A PIECE OF ENERGY OVER THE SOUTHERN PACIFIC WILL BE THE
MAIN PLAYERS.  AS THESE PIECES OF ENERGY MOVE
EASTWARD...TEMPERATURES AND PRECIPITATION CHANCES WILL BEGIN TO
INCREASE BY SUNDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 618 AM CDT TUE APR 7 2015

WIDESPREAD MVFR...TO AT TIMES IFR...VISIBILITIES AND IFR CEILINGS
THROUGH THE TAF PERIOD. BETTER SHOWER CHANCES WILL EXIST SOUTH OF
INTERSTATE 90 AND INTO SOUTHWESTERN MINNESOTA THROUGH THE
DAY...THEN TAPERING OFF AFTER 00Z THIS EVENING. THERE IS THE
POSSIBILITY OF AN ISOLATED THUNDERSTORM IN NORTHWESTERN IOWA
DURING THE DAY...THOUGH CONFIDENCE NOT HIGH ENOUGH TO INCLUDE IN
THE KSUX TAF.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...DUX
AVIATION...JM
Hazardous weather outlook, Apr 7, 3:56 AM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 AM CDT TUE APR 7 2015

MNZ071-072-SDZ038>040-050-052>061-063>065-068-080900-
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-
SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
356 AM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ062-066-067-069>071-080900-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-MINNEHAHA-TURNER-LINCOLN SD-YANKTON-
CLAY SD-UNION-
356 AM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE LATER THIS MORNING AND INTO
THE EARLY AFTERNOON HOURS. THE RISK FOR SEVERE STORMS IS LOW...BUT
A FEW STORMS COULD PRODUCE VERY SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY EVENING AND
WEDNESDAY NIGHT. AT THIS TIME...THE RISK FOR SEVERE STORMS IS
LOW...BUT A FEW STORMS COULD CONTAIN SMALL HAIL ESPECIALLY IN
PORTIONS OF NORTHWESTERN IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 7, 12:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1218 PM CDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             3 N SIOUX FALLS         43.59N 96.73W
04/07/2015  M0.50 INCH       MINNEHAHA          SD   CO-OP OBSERVER

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.